0
Case Reports: Wednesday, October 26, 2011 |

Diffuse Alveolar Hemorrhage: Add “Greenhouse Effect” to the Growing List FREE TO VIEW

Anthony Loschner, MD; Allison Cihla, MD; Farid Jalali, BS; Shekhar Ghamande, MD
Chest. 2011;140(4_MeetingAbstracts):149A. doi:10.1378/chest.1119854
Text Size: A A A
Published online

Abstract

INTRODUCTION: This report describes the clinical and radiological findings in a 19-year-old man who suffered from diffuse alveolar hemorrhage (DAH) after inhalation of synthetic cannabinoid-containing products known as “Spice” or “The Greenhouse effect”. Chest imaging revealed bilateral diffuse alveolar airspace disease. Bronchoscopy confirmed diffuse alveolar hemorrhage.

CASE PRESENTATION: A 19 year old male found unresponsive at his home with a GCS of 8 was admitted to the medical intensive care unit from an outside hospital for hypoxemic respiratory failure (P/F ratio 160) after being found unresponsive. His exam was significant for blood in and around his mouth. There were no focal motor deficits. Trauma evaluation was negative. Preliminary testing was essentially normal except a leukocytosis. CT brain was negative for intracranial pathology. His chest radiograph revealed bilateral alveolar infiltrates, later a chest CT scan revealed patchy scattered ground glass opacities. A lavage via an orogastric tube did not yield any blood. Empiric vancomycin, piperacillin-tazobactam, and levofloxacin was initiated while ARDS protocol mechanical ventilation was continued. Labs revealed no obvious coagulopathy, ESR and CRP were mildly elevated. His urine drug screen was positive for benzodiazepines and cannabinoids. There was no cocaine detected. Blood alcohol level was zero. His liver (including serum ammonia) and renal chemistries were normal. There was no metabolic acidosis or osmolal gap. Bronchoscopy revealed diffuse oozing of blood from all bronchi. Sequential bronchalveloar lavages (BAL) from the right middle lobe confirmed diffuse alveolar hemorrhage (DAH). Serologies including serum ANA, ANCA, anti-GBM antibody were sent. Centrifuged urine was negative for active urinary sediment. Microbiological results were negative. Empiric methylprednisolone 1 gram every 24 hours in divided doses was initiated. After approximately 60 hours of mechanical ventilation and the above therapy the patient was liberated from mechanical ventilation. Upon questioning, the patient admitted to pyrolysis via a pipe of a Tetrahydrocannabinol (THC) homo-analogue termed “The Greenhouse Effect” or “synthetic weed” for the past 2 months on daily basis. He was using 3 grams daily in 6-10 sittings, including the night before his presentation. At this time ANCA and anti-GBM antibodies were negative, it was felt that the patient’s DAH were temporally associated with repeated inhalation at high doses of “synthetic” cannabinoids. His steroids were discontinued with close monitoring. Patient was then successfully discharged home without steroids with no supplemental oxygen needs or dyspnea.

DISCUSSION: A review of the literature did not reveal any previously reported cases of diffuse alveolar hemorrhage secondary to inhalation of synthetic cannabinoids. Synthetic cannabinoid-induced toxicity is increasing in frequency across the US, with more than 1057 reported cases as of August 2010. Both scientific and anecdotal evidence suggest that synthetic cannabinoids are more potent than naturally-occurring THC. Adverse effects of synthetic cannabinoids reported thus far include tachycardia, hypertension, tachypnea, chest pain, heart palpitations, hallucinations, racing thoughts, and seizures. Synthetic cannabinoids are commercially available as “K2” or “Spice”, and are sold as incense for their rich aroma. In fact, they carry a warning label against human use. However, they are used exactly like cannabis by inhaling the smoke. K2 contains the synthetic cannabinoid JWH-018 as the active ingredient, whereas Spice products contain a blend of different synthetic cannabinoids, including CP-47, JWH-175, and JWH-073. Furthermore, many novel synthetic cannabinoids with similar structure and psychogenic properties are made in the laboratories across the globe, as more common compounds such as JWH-018 become outlawed.

CONCLUSIONS: To our knowledge, this is the first report of DAH after inhalation of a synthetic cannabinoid-containing herbal mixture.

Reference #1 Wells DL, Ott CA. The new marijuana. Ann Pharmacother. 2011;45:414-7.

Reference #2 2.Every-Palmer S. Synthetic cannabinoid JWH-018 and psychosis: an explorative study. Drug Alcohol Depend. 2011, doi:10.1016/j.drugalcdep.2011.01.012.

DISCLOSURE: The following authors have nothing to disclose: Anthony Loschner, Allison Cihla, Farid Jalali, Shekhar Ghamande

No Product/Research Disclosure Information

07:15 AM - 08:45 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543